Doctor Kaminstein is a Board Certified Gastroenterologist, who is presently not in active medical practice due to disability. Before disability, Dr. Kaminstein practiced Gastroenterology/Hepatology in West Chester, PA for over 15 years.
Dr. Shiel received a Bachelor of Science degree with honors from the University of Notre Dame. There he was involved in research in radiation biology and received the Huisking Scholarship. After graduating from St. Louis University School of Medicine, he completed his Internal Medicine residency and Rheumatology fellowship at the University of California, Irvine. He is board-certified in Internal Medicine and Rheumatology.
Synthetic cortisone medications (corticosteroids) simulate
a naturally occurring, anti-inflammatory hormone produced by
glands. Such drugs (for example, prednisone) have since benefited
many, but are
not without potential side effects.
The two major problems related to continuous steroid
drug side effects and
symptoms due to changes in the
normal hormone secretion (withdrawal symptoms).
The production of corticosteroids is controlled by a
mechanism," involving the adrenal glands, the pituitary
brain-the "Hypothalamic-Pituitary-Adrenal Axis"
Using large doses for a few days, or smaller doses for more
weeks, leads to a prolonged decrease in HPAA function.
Steroid use cannot be stopped abruptly; tapering the drug
adrenal glands time to return to their normal patterns of
Withdrawal symptoms (weakness, fatigue, decreased appetite,
loss, nausea, vomiting, diarrhea,
abdominal pain) can mimic
medical problems. Some may be life-threatening.
Tapering may not completely prevent withdrawal symptoms;
withdrawal may involve many factors, including a true
dependence on corticosteroids.
Patients should carry a list of all your medications in your
alert medical personnel in case of emergency.
Supplementation with corticosteroid medication may be
periods of stress (such as surgery), even up to a year after
Reference: Encyclopedia Britannica Online; "Medicine in the 20th century - Endocrinology - Cortisone"